Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 478, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2011, 7:17 PM CDT for Leake County, Scott County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2011, 7:17 PM CDT (00:17 UTC)
- Expired
- Jun 16, 2011, 7:47 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Leake County, MS, Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:24 PM CDT | TSTM WND DMG | 3 S Lena, MS | A FEW TREES WERE DOWN ON POWER LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
068 WUUS54 KJAN 170017 SVRJAN MSC079-123-170100- /O.NEW.KJAN.SV.W.0478.110617T0017Z-110617T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 717 PM CDT THU JUN 16 2011 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LEAKE COUNTY IN CENTRAL MISSISSIPPI... NORTH CENTRAL SCOTT COUNTY IN CENTRAL MISSISSIPPI... * UNTIL 800 PM CDT * AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF TUSCOLA MOVING NORTHEAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LENA AND WALNUT GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES COULD OCCUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR MISSISSIPPI. && LAT...LON 3270 8952 3256 8941 3250 8970 3260 8970 TIME...MOT...LOC 0017Z 241DEG 15KT 3256 8965 $$
2 follow-up statements
303 WWUS54 KJAN 170035 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 735 PM CDT THU JUN 16 2011 MSC079-123-170100- /O.CON.KJAN.SV.W.0478.000000T0000Z-110617T0100Z/ SCOTT MS-LEAKE MS- 735 PM CDT THU JUN 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH CENTRAL LEAKE AND NORTH CENTRAL SCOTT COUNTIES... AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LENA MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES COULD OCCUR. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR MISSISSIPPI. && LAT...LON 3263 8958 3254 8952 3250 8970 3256 8970 TIME...MOT...LOC 0035Z 241DEG 15KT 3260 8957 $$
464 WWUS54 KJAN 170047 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 747 PM CDT THU JUN 16 2011 MSC079-123-170058- /O.CAN.KJAN.SV.W.0478.000000T0000Z-110617T0100Z/ SCOTT MS-LEAKE MS- 747 PM CDT THU JUN 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEAKE AND NORTH CENTRAL SCOTT COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LIMITS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR MISSISSIPPI. LAT...LON 3263 8958 3254 8952 3250 8970 3256 8970 TIME...MOT...LOC 0048Z 241DEG 15KT 3263 8951 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:03 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 16, 5:03 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 503 PM CDT THU JUN 16 2011 .DISCUSSION...THE MID LEVEL RIDGE WAS KEEPING MUCH OF THE CWA DRY THIS AFTERNOON. WITH STORMS DEVELOPING IN A SEMI CIRCLE ON THE EDGE OF THE CWA. THERE WAS A BOUNDARY DRAPED OVER THE AREA THIS MORNING... THAT SEEMS TO HAVE SHIFTED TO THE NORTHEAST SLIGHTLY...WHERE MUCH OF THE THUNDERSTORM ACTIVITY WAS DEVELOPING. GUIDANCE CAME IN WITH CHANCE POPS ALONG THE HIGHWAY 82 CORRIDOR. SHOWERS AND THUNDERSTORMS WERE BECOMING SCATTERED IN NATURE...SO WENT WITH HIGHER POPS FOR THE LATE AFTERNOON AND EVENING. STORMS WERE GOING UP QUICKLY ACROSS THE AREA. IN ADDITION TO THE DOWNBURSTS POTENTIAL...HEAVY RAIN WILL ALSO BE A CONCERN. RADAR RAINFALL ESTIMATES WERE APPROACHING 4 INCHES IN A FEW LOCATIONS. THINKING THERE WAS SOME HAIL CONTAMINATION OVER NOXUBEE COUNTY WHERE ESTIMATES WERE FROM 5 TO 7 INCHES. SPC MESOANALYSIS SHOWS CAPE VALUES FROM 2500-3000J OVER THE CWA. SATELLITE SOUNDINGS SHOW PLENTY OF MID LEVEL LAPSE RATES AND INSTABILITY. STORMS WERE DEVELOPING SOUTH OF THE BOUNDARY ALONG SOME OUTFLOW...WITH NEW ACTIVITY IN CENTRAL MISSISSIPPI. THE GFS CONTINUES TO SHOW RAIN LINGERING OVERNIGHT. EXPECTING MUCH OF THE RAIN TO END BY MIDNIGHT. TOOK MUCH OF THE RAIN OUT BY TEN...BUT LEFT SOME VALUES IN OVERNIGHT. THE RIDGE WILL CONTINUE TO BUILD IN FROM THE WEST FRIDAY...BUT THE BOUNDARY MAY LINGER JUST TO THE EAST OF THE AREA EARLY FRIDAY. LEFT SMALL RAIN CHANCES IN FOR THE EASTERN HALF OF THE AREA FRIDAY AFTERNOON. BY FRIDAY NIGHT THE RIDGE WILL BE IN PLACE. NOT EXPECTING MUCH ACTIVITY THROUGH THE WEEKEND. LOOKS LIKE THE AREA WILL BE DRY FOR A FEW DAYS BEYOND FRIDAY. GUIDANCE VALUES WERE GOOD FOR POPS AND TEMPS. && .AVIATION...ISOLATED TSTMS CAN BE EXPECTED ACROSS THE AREA DURING THE AFTERNOON INTO EARLY EVENING HOURS. ALTHOUGH STORMS CAN NOT BE RULED OUT ACROSS OTHER AREAS...THE BEST CHANCE FOR STORMS WILL OCCUR E OF A LINE FROM GLH-JAN-HBG. STRONGER STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS. HAIL WILL ALSO BE POSSIBLE. TSTMS WILL DIMINISH THIS EVENING AND END BY 10 PM. PATCHES OF LIGHT FOG WILL BE POSSIBLE OVER SRN ZONES TOWARD MORNING...OTHERWISE VFR CONDITIONS ARE EXPECTED DURING THE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 71 95 75 94 / 24 11 8 7 MERIDIAN 68 95 72 97 / 26 16 10 5 VICKSBURG 70 95 73 94 / 19 9 5 7 HATTIESBURG 73 95 73 95 / 20 15 8 3 NATCHEZ 73 93 73 92 / 12 7 4 3 GREENVILLE 73 95 75 94 / 36 12 9 11 GREENWOOD 71 95 74 94 / 40 15 9 11 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 07/03/
Hazardous weather outlook, Jun 16, 2:30 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT THU JUN 16 2011 ARZ074-075-MSZ018-019-025>046-048>052-054>058-063>066-072>074- 171930- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO- MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 230 PM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL. THUNDERSTORMS WILL DIMINISH IN COVERAGE AFTER SUNSET WITH ACTIVITY ENDING BY 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. LAZ007>009-015-016-023>026-MSZ047-053-059>062-171930- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-CLAIBORNE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN- 230 PM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 03
In the hours before
Special weather statement, Jun 16, 6:30 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT THU JUN 16 2011
MSZ057-170000-
JASPER MS-
630 PM CDT THU JUN 16 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF PAULDING AT 630
PM CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN CENTRAL JASPER COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3189 8913 3207 8916 3211 8891 3191 8890
3190 8890
TIME...MOT...LOC 2330Z 262DEG 10KT 3199 8904
JASpecial weather statement, Jun 16, 6:31 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CDT THU JUN 16 2011
MSZ037-038-044>046-170000-
KEMPER MS-LEAKE MS-NESHOBA MS-ATTALA MS-WINSTON MS-
631 PM CDT THU JUN 16 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER PHILADELPHIA AT 632 PM CDT...
MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTHERN WINSTON...EAST CENTRAL ATTALA...NESHOBA...EASTERN
LEAKE AND WESTERN KEMPER COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3265 8877 3259 8894 3259 8942 3309 8947
3309 8885
TIME...MOT...LOC 2332Z 318DEG 12KT 3277 8910
DLSpecial weather statement, Jun 16, 6:52 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 652 PM CDT THU JUN 16 2011 MSZ043-049-050-170025- RANKIN MS-SCOTT MS-MADISON MS- 652 PM CDT THU JUN 16 2011 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF FARMHAVEN AT 653 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN EAST CENTRAL MADISON...EXTREME NORTHWESTERN SCOTT AND EXTREME NORTHEASTERN RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3258 8987 3276 8990 3278 8973 3259 8973 TIME...MOT...LOC 2353Z 262DEG 10KT 3269 8978 JA
Special weather statement, Jun 16, 7:04 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CDT THU JUN 16 2011
MSZ044-045-050-051-170035-
NEWTON MS-SCOTT MS-LEAKE MS-NESHOBA MS-
704 PM CDT THU JUN 16 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF PROSPECT AT 703 PM
CDT...MOVING EAST AT 15 MPH. IN ADDITIONAL...SEVERAL OTHER
THUNDERSTORMS...SOME STRONG...WERE DEVELOPING ACROSS LEAKE...
NESHOBA...SCOTT...AND NEWTON COUNTIES.
PEOPLE IN NESHOBA...SOUTHERN LEAKE...EASTERN SCOTT AND NEWTON
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3285 8937 3291 8892 3226 8895 3223 8934
3274 8968
TIME...MOT...LOC 0003Z 256DEG 13KT 3255 8933
DLSpecial weather statement, Jun 16, 7:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT THU JUN 16 2011
MSZ050-170040-
SCOTT MS-
712 PM CDT THU JUN 16 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF LUDLOW AT 712 PM
CDT...MOVING NORTHEAST AT 15 MPH.
PEOPLE IN NORTHWESTERN SCOTT COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3256 8936 3247 8969 3255 8978 3259 8978
3263 8973 3258 8973 3258 8937
TIME...MOT...LOC 0012Z 241DEG 15KT 3255 8967
JALocal storm report, Jun 16, 7:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL LITTLE ROCK 32.53N 89.03W
06/16/2011 E0.88 INCH NEWTON MS PUBLIC
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:04 PM CDT | Special Weather Statement | JAN | Leake, Neshoba, Newton | 31 min |
| Jun 16, 7:12 PM CDT | Special Weather Statement | JAN | Scott | 28 min |
| Jun 16, 7:38 PM CDT | Special Weather Statement | JAN | Madison | 32 min |
| Jun 16, 7:50 PM CDT | Special Weather Statement | JAN | Rankin | 30 min |
| Jun 17, 8:56 AM CDT | Special Weather Statement | JAN | Clay | 39 min |
| Jun 17, 9:53 AM CDT | Special Weather Statement | JAN | Clay, Lowndes, Oktibbeha | 27 min |
| Jun 17, 2:39 PM CDT | Heat Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 22 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.